PURPOSE: To report the case of a 75-year-old man with diabetes who developed cytomegalovirus (CMV) retinitis after intravitreous injection of triamcinolone acetonide (IVTA). DESIGN: Observational case report. METHODS: Review of medical records. RESULTS: A 75-year-old man with diabetic macular edema developed arcuate retinal whitening after IVTA. A presumptive diagnosis of viral retinitis was made, and a vitrectomy was performed. Polymerase chain reaction of the vitreous was positive for CMV DNA. An infectious disease consultant found no signs of systemic CMV infection, and laboratory examination revealed that the patient was HIV negative. The patient responded well to intravitreal ganciclovir and oral valganciclovir, but when therapy was discontinued, the retinitis recurred and CMV DNA was again detected in the vitreous. The retinitis once again responded to antiviral therapy. CONCLUSIONS: CMV retinitis can occur after local immunosuppression with IVTA. Clinicians should be aware of this rare complication of IVTA.
|Number of pages||3|
|Journal||American journal of ophthalmology|
|State||Published - Dec 1 2005|